# SDR 2003FA0000291

- Difficulty date: March 14, 2003
- Submitted: March 14, 2003
- Operation: General aviation
- Aircraft: N5203F
- Make and model: Cessna 172F
- Aircraft serial: 17253192
- Engine: Cont O300*
- System (JASC): 2810 · Fuel Storage
- Part: Baffle
- Condition: Broken
- Location: Rt Fuel Tank
- Part time: 12,886 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING VISUAL INSPECTION, FOUND FUEL TANK BAFFLE SPOT WELDS BROKEN LOOSE, ALLOWING BAFFLE TO MOVE AROUND FREELY INSIDE FUEL TANK. COULD CAUSE FUEL STARVATION DURING DECENT WITH A LOW FUEL QUANTITY AND COULD CAUSE ERRONEOUS FUEL QUANTITY INDICATIONS DUE TO INTERFERENCE WITH TRANSMITTER FLOAT. PROBABLE CAUSE: THE FRONT FACE OF THE BAFFLE IS APPROXIMATELY 1 INCH BEHIND FUEL TANK FILLER PORT. DURING REFUELING PROCESS, IF FUEL NOZZLE IS RELAXED, NOZZLE CONTACTS BAFFLE AND APPLIES EXCESSIVE PRESSURE TO BAFFLE EVENTUALLY BREAKING SPOT WELDS LOOSE. PREVENTATIVE MEASURES: DURING THE REFUEL PROCESS, DO NOT INSERT FUEL NOZZLE MORE THAN 3 INCHES INTO THE FUEL TANK. THIS DEFECT WAS FOUND IN 4 OUT OF 8 A/C.
